On February 24, 2011, George responded privately to a question posted to the American Society for Clinical Laboratory Science Consumer Web Forum from the parent of a 5-YO girl.
The girl had experienced epistaxis and easy bruising from birth. Platelet aggregometry, performed on a specimen taken January 23, 2007 (1 YO) reported no aggregation to 10 µM ADP, 2 µg/mL collagen, and 2 mM arachidonic acid. There was a reduced aggregation response to 1.2 mg/mL ristocetin. Other hemostasis and hematology assays reported normal results. In the period from 2007–2011 she had been provided only iron therapy.
George received additional correspondence from the parent on December 2, 2019. The girl, now 14 YO, experienced a menstrual hemorrhage that required hospitalization. Her subsequent periods are controlled by oral contraceptives, however she’s received no additional therapy and experiences no epistaxis, no excessive bruising, and no excessive wound bleeding. She now has a 7 YO brother who experiences systemic bleeding symptoms similar to those the girl experienced in the past. Aggregometry results for both remain the same, no response to ADP, collagen, and arachidonic acid and a reduced response to ristocetin.
Please consider this case and go to our January, 2020 Quick Question to post your conclusion about the children’s symptoms and laboratory results. Additionally, please use the comment section or [email protected] to discuss your conclusion. Also please recommend follow-up testing and therapy,
This comment from Ines Tavelin arrived via email on January 8, 2020. George will post a series of additional comments on January 31, 2020:
Based on the negative responses on the aggregation studies with ADP, collagen, and arachidonic acid with reduced response to ristocetin, I was thinking more on Glanzmann rather than vWD . I don’t know what additional test to rule out the former, but, fo rule out vWD, I would suggest doing a ristocetin cofactor assay by aggregation method. Thank you for sharing this case study and hoping to learn more on it.